The intravascular injection or excessive absorption of bupivacaine can lead to cardiac depression, severe arrhythmias, and/or cardiac arrest, from which resuscitation may be difficult, prolonged, and even impossible. A past issue of this Newsletter highlighted the perspective of a patient and her anesthesiologist following a bupivacaine cardiac arrest after a popliteal nerve block.1 The only reason that the patient survived to tell her story was the heroic and quick action of the anesthesiologist and the resuscitation team at utilizing an available cardiac operating room to institute cardiopulmonary bypass after conventional resuscitative measures were not successful. A new alternative therapy appears to exist. This new and important therapy was emphasized by one of our readers, Dr. Baumgarten, in a Letter to the Editor in the fall 2006 issue of this Newsletter. Several case reports (including recent personal communication) and research data consistently indicate that the intravenous administration of intralipid may facilitate and permit successful resuscitation from bupivacaine cardiotoxicity where conventional advanced cardiac life support protocols may fail. Weinberg and colleagues demonstrated that lipid infusion shifted the dose response to bupivacaine-induced asystole in rats and improved survival of dogs from bupivacaine cardiac toxicity.2,3 As Dr. Baumgarten noted, Dr. Rosenblatt and colleagues published a case report of a successful resuscitation using a 20% lipid emulsion (intralipid), after a bupivacaine-induced cardiac arrest.4
Readers should note that other lipid containing medications have not demonstrated such efficacy, and one should be particularly careful not to assume that propofol would be a safe or effective alternative. Propofol has negative inotropic properties that may cause additional cardiac depression in the setting of bupivacaine-induced cardiac decompensation.5
Along with standard resuscitative drugs, it would seem wise to insure the rapid availability of intralipid where regional anesthesia is performed involving the administration of significant quantities of bupivacaine. Certainly, further study is warranted to answer a number of questions including the relationship of intralipid to local anesthetic toxicity caused by agents other than bupivacaine, the optimum dose of lipid emulsion, the potential advantages of lipid infusions vs. bolus dosing, and the optimal interval for redosing.